Evidence map›Paper›PMID 39529981›Full record

SynthesisArchives of endocrinology and metabolism2024

Rebound hypercalcemia after denosumab cessation during follow-up after surgical treatment for parathyroid carcinoma: case report and literature review.

Lisa Schmitt, Verena Theiler-Schwetz, Patrick Sadoghi, Christian Trummer, Stefan Pilz

Abstract readCase ReportsSystematic Review
In one paragraph

Synthesis in Archives of endocrinology and metabolism, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed.

  1. Article
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Lisa SchmittMedical University of Graz Division of Endocrinology and Diabetology Department of Internal Medicine Graz Austria Division of Endocrinology and Diabetology, Department of Internal Medicine, Medical University of Graz, Graz, Austria.ORCID https://orcid.org/0009-0003-5838-0931
Verena Theiler-SchwetzMedical University of Graz Division of Endocrinology and Diabetology Department of Internal Medicine Graz Austria Division of Endocrinology and Diabetology, Department of Internal Medicine, Medical University of Graz, Graz, Austria.ORCID https://orcid.org/0000-0002-2378-689X
Patrick SadoghiMedical University of Graz Department of Orthopaedics and Trauma Graz Austria Department of Orthopaedics and Trauma, Medical University of Graz, Graz, Austria.ORCID https://orcid.org/0000-0003-1767-555X
Christian TrummerMedical University of Graz Division of Endocrinology and Diabetology Department of Internal Medicine Graz Austria Division of Endocrinology and Diabetology, Department of Internal Medicine, Medical University of Graz, Graz, Austria.ORCID https://orcid.org/0000-0001-5817-4554
Stefan PilzMedical University of Graz Division of Endocrinology and Diabetology Department of Internal Medicine Graz Austria Division of Endocrinology and Diabetology, Department of Internal Medicine, Medical University of Graz, Graz, Austria.ORCID https://orcid.org/0000-0002-7959-1311

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Denosumab is a potent antiresorptive medication, commonly used in the treatment of osteoporosis, as well as in a variety of other diseases. Potential adverse rebound effects after its cessation include a loss in bone mineral density and an increased risk of osteoporotic fractures. Hypercalcemia is a less frequently reported rebound phenomenon after denosumab discontinuation, that may pose a diagnostic challenge to physicians as a rare non-parathyroid hormone (PTH) dependent cause of hypercalcemia. In our case, a 47-year-old male presented with rebound hypercalcemia after denosumab cessation during follow-up after surgical treatment for parathyroid carcinoma. This non-PTH-dependent hypercalcemia resolved after re-initiation of denosumab. We performed a systematic literature review on rebound hypercalcemia after denosumab cessation and identified 52 individual patient cases. Children appear to be more prone to developing rebound hypercalcemia, which could be attributed to their higher baseline bone turnover, underlying conditions, or denosumab dosage regimens. In most cases, patients initially presented with acute and often severe symptoms of hypercalcemia that occur from 1.75 to 9 months after denosumab cessation (4 to 9 months in adults). Most effective treatment approaches to sufficiently decrease serum calcium levels were bisphosphonates or re-administration of denosumab. A watch and wait strategy may be sufficient in asymptomatic cases, which are less common and probably underdiagnosed. Subsequent antiresorptive treatment after denosumab cessation, which is a common practice in osteoporosis treatment, may reduce the risk of rebound hypercalcemia. As denosumab is a frequently used drug in patients with advanced malignant diseases and rebound hypercalcemia with low PTH levels may raise the suspicion for skeletal metastases, awareness of this rebound effect may be for particular relevance in such settings.

Indexed as

Bone Density Conservation AgentsDenosumabHypercalcemiaParathyroid NeoplasmsFollow-Up StudiesHumansMaleMiddle AgedBone Density Conservation AgentsDenosumabdenosumabHypercalcemiaparathyroid carcinomaprimary hyperparathyroidismrebound

Identifiers

PMID39529981
PMCPMC11554368

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.